Georgia, 2010

Damaging Winds in Georgia, June 25, 2010

June 25, 2010 · NWS TAE · 2 events in 2 counties and zones

An unstable air mass resulted in the development of afternoon thunderstorms that produced some severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An unstable air mass resulted in the development of afternoon thunderstorms that produced some severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 25, 8:40 AM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 25, 8:40 AM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...RETRANSMITTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
940 AM EDT FRI JUN 25 2010

.UPDATE...RUC ANALYSIS CONTINUED TO SHOW MID AND LOW LEVEL RIDGING
OVER THE REGION. RADAR AND SATELLITE SHOWED A COUPLE OF SHOWERS AND
THUNDERSTORMS OVER THE COASTAL WATERS THIS MORNING WITH CLEAR TO
PARTLY CLOUDY SKIES OVER INLAND PORTIONS OF THE CWA. TEMPERATURES
ARE ON THE RISE ALREADY APPROACHING 80 IN MANY PLACES. EXPECT
CONDITIONS SIMILAR TO YESTERDAY WITH HIGHS IN THE UPPER 90S AND
LIGHT AND VARIABLE WINDS SHIFTING TO SOUTHERLY THIS AFTERNOON.
DAYTIME HIGHS COMBINED WITH DEWPOINTS AROUND 70 WILL CONTRIBUTE TO
HEAT INDICES OVER 100 FOR MUCH OF THE REGION. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE AGAIN THIS AFTERNOON AND SHOULD BE A
BIT MORE WIDESPREAD THAN YESTERDAY AS THE SEABREEZE PUSHES INLAND
LATER THIS AFTERNOON.

UPDATED GRIDS TO REFLECT INCREASED SKIES AND POPS THIS AFTERNOON AND
TO BRING IN LATEST OBS FROM AROUND THE REGION. THE 12Z SOUNDING FROM
TLH SHOWED A DEEP MOIST LAYER FROM THE SURFACE TO 500 MB AND PWAT OF
1.77 INCHES. MID LEVELS HAVE MOISTENED UP CONSIDERABLY SINCE
YESTERDAY AND THIS SHOULD ALLOW FOR DEEPER AND MORE WIDESPREAD
CONVECTIVE DEVELOPMENT THIS AFTERNOON. IN ADDITION...LATEST WRF RUN
DEPICTED WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IN A CORRIDOR
FROM NORTH OF APALACHICOLA INTO SOUTH-CENTRAL GEORGIA. SKIES WERE
ALSO INCREASED FOR THE AFTERNOON TO ACCOUNT FOR GREATER CONVECTIVE
COVERAGE.

&&

.MARINE...WITH THE RIDGE AXIS SITUATED ALONG THE NORTHERN GULF
COAST...LIGHT EASTERLY FLOW WILL CONTINUE INTO SATURDAY. BY
SUNDAY...WINDS WILL VEER TO THE SOUTHEAST AND INCREASE SLIGHTLY AS A
TROPICAL WAVE MOVES INTO THE SOUTHERN GULF OF MEXICO. THE ONSHORE
FLOW WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK. AT THIS
TIME...WINDS ARE FORECAST TO REMAIN BELOW HEADLINE CRITERIA WITH
SEAS STAYING AT OR BELOW 4 FEET.

&&

.AVIATION...THROUGH 12Z SAT.
VFR CONDITIONS ARE EXPECTED FOR MUCH OF THE TAF CYCLE. THIS
AFTERNOON..EXPECT SCT SHRA/TSRA TO DEVELOP ALONG AND AHEAD OF THE
SEA BREEZE. TSRA MAY BRING GUSTY WINDS AND BRIEF MVFR/IFR VSBYS
THROUGH THE EARLY EVENING HOURS. ACTIVITY WILL DIMINISH BY TONIGHT
WITH POTENTIAL FOR FOG DEVELOPMENT THROUGH THE EARLY SATURDAY
MORNING. OVERALL IMPACT SHOULD BE MINOR WITH MVFR VSBYS AT SOME
TERMINALS. REMNANT FOG WILL BEGIN TO LIFT THROUGH SATURDAY MORNING.

&&

.FIRE WEATHER...RELATIVE HUMIDITY VALUES ONCE AGAIN TODAY ALONG THE
INTERSTATE 10 CORRIDOR ARE EXPECTED TO DROP INTO THE UPPER 30 TO 40
PERCENT RANGE...BUT REMAIN ABOVE CRITICAL VALUES. ONE MORE
RELATIVELY DRY RH DAY CAN BE EXPECTED FOR SATURDAY BEFORE MOISTURE
LEVELS INCREASE INTO NEXT WEEK. NO RED FLAG CONCERNS ARE EXPECTED
THROUGH THE FORECAST PERIOD.

&&

.PREV DISCUSSION...
317 AM EDT FRI JUN 25 2010

.SHORT TERM (TODAY THROUGH SUNDAY)...DEEP LAYER RIDGING REMAINS
SITUATED ACROSS THE DEEP SOUTH THIS MORNING. THIS PATTERN WILL
CHANGE LITTLE THROUGH SATURDAY RESULTING IN A CONTINUATION OF THE
HOT TEMPERATURES AND BELOW NORMAL RAIN CHANCES. OUTSIDE OF SCATTERED
SEABREEZE CONVECTION IN FLORIDA LATE THIS AFTERNOON...A WEAK SFC
TROUGH ACROSS CENTRAL GEORGIA MAY TRIGGER A FEW SOUTH GA/AL STORMS
AS WELL. TEMPERATURES WILL PUSH INTO THE UPPER 90S ONCE AGAIN THIS
AFTERNOON.

NOT MUCH WILL CHANGE FOR SATURDAY EXCEPT FOR POSSIBLY A SLIGHT
INCREASE IN LOW LEVEL EASTERLY FLOW. THIS FLOW PATTERN WILL DO
LITTLE TO HELP GENERATE AFTERNOON CONVECTION...AND TEMPS WILL ONCE
AGAIN RISE INTO THE UPPER 90S.

BY SUNDAY...THE UPPER RIDGE BEGINS TO SLIDE EAST WITH THE SFC RIDGE
AXIS LIFTING A BIT NORTH. THIS ALLOWS FOR A MORE SOUTHEASTERLY LOW
LEVEL FLOW. IN ADDITION...DEEP LAYER MOISTURE ASSOCIATED WITH A
TROPICAL WAVE WILL BEGIN TO APPROACH COASTAL AREAS. THESE FACTORS
SHOULD COMBINE FOR AN INCREASE IN POPS SUNDAY AFTERNOON AND AT LEAST
A DEGREE OR TWO DROP IN THE HIGH TEMPERATURES.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY).
THE LONG TERM PERIOD OF THE FORECAST CONTINUES TO REMAIN
UNCERTAIN...THOUGH IT LOOKS LIKE THE MODELS MAY BE FINALLY TRYING TO
CONVERGE ON A SIMILAR SOLUTION. THERE STILL ARE SOME NOTICEABLE
DIFFERENCES WITH RESPECT TO HOW THE MODELS HANDLE THE TROPICAL
SYSTEM IN THE NORTHWEST CARIBBEAN AND THE QUANTITY OF TROPICAL
MOISTURE ASSOCIATED WITH IT. SOME MODELS STILL PREFER A WEAKER
SOLUTION...WHILE OTHERS DEVELOP THE WAVE INTO A TROPICAL
STORM/HURRICANE BUT PREFER A MORE WESTWARD OR SOUTHERN TRACK THROUGH
THE PERIOD. WHILE THE RUN TO RUN CONSISTENCY AMONGST INDIVIDUAL
MODELS HAS BEEN IMPROVING...IT STILL LACKS ENOUGH CONSISTENCY TO
RESULT IN A HIGH CONFIDENCE FORECAST.

THE 24/12Z EURO CAUSES SOME PROBLEMS WITH THE INHERITED FORECAST. IT
PREFERS TO KEEP WHATEVER MOVES OUT OF THE NORTHWEST CARIBBEAN WEAK
UNTIL IT REACHES THE SOUTHWEST GULF...IT ALSO DIRECTS MOST OF THE
DEEP LAYER TROPICAL MOISTURE TO THE SOUTHWEST OF OUR REGION. THIS
RESULTS IN A SLIGHTLY DRIER FORECAST THAN PREVIOUSLY INDICATED. THE
25/00Z GFS STILL CONTINUES TO PREFER MORE OF AN OPEN WAVE SOLUTION
WITH A CONSIDERABLE INFLUX OF TROPICAL MOISTURE BY MONDAY. A QUICK
ANALYSIS OF THE LATEST 25/00Z EURO SHOWS VERY LITTLE DEVIATION FROM
THE PREVIOUS RUN...AND THIS WOULD SEEM TO SUPPORT THE MORE SOUTHERLY
TRACK AND SLIGHTLY DRIER SOLUTION THAT WILL BE DEPICTED IN THIS
FORECAST PACKAGE.

EVEN THOUGH THE MODEL SPREAD CONTINUES TO BE LARGE...THE CONTINUED
WEST NORTHWEST TRACK OF THE WAVE WOULD TEND TO FAVOR A MORE SOUTHERN
SOLUTION...AND LIKELY ALSO RESULT IN A SLIGHT DECREASE IN AVAILABLE
DEEP LAYER MOISTURE. THEREFORE...WILL OPT TO UNDERCUT THE GFS POPS
ONLY SLIGHTLY ON MONDAY AND TUESDAY. THIS WILL STILL RESULT
IN A HIGH POP CHANCE ON MONDAY...WITH SLIGHTLY ABOVE CLIMO POPS
CONTINUING THROUGH THE REMAINDER OF THE FORECAST WITH THE APPROACH
OF A FRONTAL BOUNDARY.

THE EURO SOLUTION CONTINUES TO BE THE PREFERRED ONE WITH RESPECT TO
THE FRONTAL BOUNDARY AND EAST COAST TROF MOVING INTO THE REGION BY
WEDNESDAY/THURSDAY. THIS STALLING FRONTAL BOUNDARY COULD POSE SOME
HEAVY RAIN ISSUES...ESPECIALLY IF ANY REMNANT TROPICAL MOISTURE CAN
FEED INTO THIS SYSTEM. A FRONTAL PASSAGE IS NOT ANTICIPATED WITH
THIS SYSTEM.

TEMPERATURES WILL GENERALLY BE AT OR SLIGHTLY BELOW CLIMATOLOGY FOR
HIGHS BY MONDAY AND CONTINUING INTO THURSDAY...DUE TO SCATTERED TO
NUMEROUS AFTERNOON SHOWERS AND THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   97  74  96  74  95 /  30  20  30  20  50
PANAMA CITY   92  77  92  77  92 /  20  20  30  20  40
DOTHAN        97  74  95  74  95 /  30  20  20  20  40
ALBANY        98  74  97  74  96 /  30  20  20  20  40
VALDOSTA      96  73  96  73  95 /  30  20  20  20  40
CROSS CITY    95  73  95  73  95 /  30  20  30  20  50
APALACHICOLA  91  77  91  77  91 /  20  20  20  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.
&&

AUSTIN/CAMP/GODSEY
Hazardous weather outlook, Jun 25, 3:03 AM EST, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
403 AM EDT FRI JUN 25 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-261000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
403 AM EDT FRI JUN 25 2010 /303 AM CDT FRI JUN 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

HIGH PRESSURE AT THE SURFACE AND ALOFT WILL HINDER THE DEVELOPMENT
OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY WITH ONLY
SCATTERED ACTIVITY EXPECTED. CONDITIONS ARE NOT FAVORABLE FOR
ORGANIZED SEVERE STORMS OR FLOODING AT THIS TIME. AS USUAL FOR THE
SUMMERTIME...THE MAIN THREAT TO LIVES AND PROPERTY WILL BE
LIGHTNING.

TEMPERATURE WILL RISE INTO THE MID AND UPPER 90S THIS AFTERNOON.
HEAT INDICES WILL APPROACH 105 DEGREES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

BELOW NORMAL RAIN CHANCES WILL CONTINUE THROUGH SATURDAY. THIS
WILL ALLOW AFTERNOON TEMPERATURES TO RISE INTO THE MID AND UPPER
90S...WITH HEAT INDICES AROUND 105. SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO INCREASE LATE THIS WEEKEND INTO EARLY NEXT WEEK AS
DEEPER MOISTURE OVERSPREADS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ben Hill

When
June 25, 11:39 AM EST
Where
Ben Hill County, Fitzgerald
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.710, -83.250

Several trees were blown down in Fitzgerald. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Irwin

When
June 25, 12:45 PM EST
Where
Irwin County, 0.98 mi W of Ocilla to 0.93 mi SW of Ocilla
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
31.591, -83.267

Several trees were blown down along Highway 319 and along 5 Bridge Road near Ocilla. The monetary damage figure provided is a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244513, 244515.